Conversion of atrial fibrillation (AF) to sinus rhythm is associated with a small incidence of short-term thromboembolic events that may be due to either pre-existing or de novo thrombus formation. Treatment strategies (prolonged anticoagulation or shorter-term anticoagulation with screening transesophageal echocardiography [TEE]) can reduce the incidence of thromboembolization after cardioversion to less than 1 percent during the first month after cardioversion.
This topic will discuss issues related to anticoagulation around the time of cardioversion from AF to sinus rhythm. The modalities used to perform cardioversion, anticoagulation in patients with persistent AF, and an overview of the management of AF are presented separately. (See "Restoration of sinus rhythm in atrial fibrillation" and "Antithrombotic therapy to prevent embolization in atrial fibrillation" and "Overview of atrial fibrillation".)
EXTREMELY HIGH-RISK PATIENTS
Patients with atrial fibrillation (AF) and valvular heart disease, especially mitral stenosis and prosthetic heart valves, are at extremely high risk of embolization at all times, not just at the time of cardioversion. The approach to anticoagulation in such patients is discussed in other UpToDate topics. (See "Overview of the management of chronic mitral regurgitation", section on 'Anticoagulation' and "Medical management and indications for intervention in mitral stenosis", section on 'Prevention of thromboembolism' and "Antithrombotic therapy in patients with prosthetic heart valves".)
LEFT ATRIAL THROMBUS
Embolization after the return of synchronous atrial contraction has classically been attributed to the dislodgement of left atrial (LA) thrombi present at the time of cardioversion. However, there have been case reports and series of patients of patients developing de novo LA thrombi after cardioversion, when the screening transesophageal echocardiography (TEE) showed no LA thrombi [1-4]. This issue is discussed in detail elsewhere. (See "Role of echocardiography in atrial fibrillation", section on 'Spontaneous echo contrast' and "Mechanisms of thrombogenesis in atrial fibrillation".)
The transient atrial contractile dysfunction after cardioversion is known as atrial "stunning" and can occur whether sinus rhythm is restored spontaneously, by external or internal DC (electric) cardioversion or by antiarrhythmic medications. The duration of the LA dysfunction appears to be related in part to the duration of AF prior to cardioversion. (See "Hemodynamic consequences of atrial fibrillation and cardioversion to sinus rhythm", section on 'Atrial stunning'.)